Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Constructing framed $ 4$-manifolds with given almost framed boundaries

Author: Steve J. Kaplan
Journal: Trans. Amer. Math. Soc. 254 (1979), 237-263
MSC: Primary 57N13; Secondary 57M25, 57N10
MathSciNet review: 539917
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Two methods are presented for constructing framed 4-manifolds with given almost framed boundaries. The main tools are the ``moves'' of Kirby's calculus of framed links. A new description is given for the $ \mu $-in-variant of a knot and this description is used to study almost framed 3-manifolds.

References [Enhancements On Off] (What's this?)

  • [1] M. Freedman and K. C. Kirby, A geometric proof of Rohlin's theorem, Proc. Sympos Pure Math., vol. 32, part 2, Amer. Math. Soc., Providence, R. I., 1976.
  • [2] C. McA. Gordon, Knots, homology spheres, and contractible 4-manifolds, Topology 14 (1975), 151–172. MR 0402762
  • [3] J. Harer, A. Kas and R. Kirby, (to appear).
  • [4] Nathan Jacobson, Basic algebra. I, W. H. Freeman and Co., San Francisco, Calif., 1974. MR 0356989
  • [5] Michel A. Kervaire and John W. Milnor, On 2-spheres in 4-manifolds, Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1651–1657. MR 0133134
  • [6] Robion Kirby, A calculus for framed links in 𝑆³, Invent. Math. 45 (1978), no. 1, 35–56. MR 0467753
  • [7] W. B. R. Lickorish, A representation of orientable combinatorial 3-manifolds, Ann. of Math. (2) 76 (1962), 531–540. MR 0151948
  • [8] J. Milnor, Differentiable manifolds which are homotopy spheres, (mimeographed) Princeton, 1959.
  • [9] Raymond A. Robertello, An invariant of knot cobordism, Comm. Pure Appl. Math. 18 (1965), 543–555. MR 0182965
  • [10] Dennis Sullivan, On the intersection ring of compact three manifolds, Topology 14 (1975), no. 3, 275–277. MR 0383415

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N13, 57M25, 57N10

Retrieve articles in all journals with MSC: 57N13, 57M25, 57N10

Additional Information

Keywords: Framed 4-manifold, calculus of framed links, knots
Article copyright: © Copyright 1979 American Mathematical Society